This month, Kenneth A. Bauer, MD, discusses venous thromboembolism (VTE) risk in a transgender patient who needs hormone replacement therapy.
And don’t forget to check out next month’s clinical dilemma – send in your responses for a chance to win an ASH Clinical News-themed prize!
A 33-year-old transgender female patient was involved in a motor vehicle accident that resulted in severe liver laceration, bile duct injury, and a subdural hematoma. She required multiple surgeries and was hospitalized for 91 days, followed by inpatient rehabilitation. At the time of the accident, she was on hormone replacement therapy (HRT), which was stopped during her stay in the intensive care unit. About 26 days into her hospitalization, she had a deep vein thrombosis (DVT) and pulmonary embolism (PE). She had an inferior vena cava (IVC) filter placed and was started on anticoagulation. I saw her for the first time last week. Will she be able to go back on HRT? Would you consider lifelong anticoagulation in this patient who needs HRT? She had been on HRT for eight years with no problems prior to this event. There is no family history of thromboembolic disease.
VTE is multi-causal. The greater the number of bona fide risk factors one has for developing DVT and/or PE, the greater the overall risk. In this case, the patient sustained major trauma, underwent multiple surgeries, and had a prolonged period of immobilization. These together constitute a strong transient stimulus for the development of VTE that is far greater than the risk associated with HRT, which she had been taking for several years. The risk of VTE in association with estrogens is dose-related; HRT is known to confer about a two- to four-fold increased risk for developing VTE, compared with healthy controls of similar age not taking HRT. This episode of VTE would be regarded as a provoked VTE event. Following three to six months of anticoagulation and her recovery, the annual risk of recurrent VTE should be low, at about 1 percent per year. The resumption of HRT will minimally increase this risk.
While it is general practice (and arguably standard of care) to discontinue estrogen in any woman with estrogen-associated VTE (or arterial thrombosis for which there is a much weaker association), it is possible to reintroduce or even continue estrogens in patients with a first episode of VTE on an individualized basis. For this patient, the resumption of estrogens is important to her well-being and identity. The benefits and risks of estrogen therapy require discussion with the patient and documentation of the decision-making process. The patient must be counseled that she is subsuming a small increased risk for developing a recurrent DVT or PE by taking estrogen. It is not necessary to continue anticoagulation long-term once HRT is resumed. While this would be highly effective in mitigating the thrombotic risk of HRT, it exposes the patient to the increased bleeding risk of continued anticoagulation.
I would definitely remove the IVC filter (presumably it’s a retrievable one). For periods of increased thrombotic risk in the future (major surgery, hospitalization, etc.), appropriate VTE prophylaxis should be administered. Finally, I would avoid the temptation to evaluate this patient for an underlying thrombophilic defect. Testing for thrombophilia in patients with VTE in association with strong transient risk factors (which was the case here with the MVA/surgeries/immobilization) is on the list of items not recommended by the ASH Choosing Wisely® initiative.
How did readers respond? Check out You Make the Call – Readers’ Response.
NEXT MONTH'S CLINICAL DILEMMA
I am treating a 20-year-old pregnant woman at seven weeks gestation who was found to have chronic myeloid leukemia (CML). Her white blood cell count is 300,000/µL with less than 5 percent blasts. The patient would like to keep the pregnancy and understands the risks. Leukapheresis did not provide much reduction in her counts. She remains asymptomatic with a relatively stable peripheral blood picture. Options that I have been considering include interferon now and hydroxyurea or imatinib starting in the second trimester.
Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.